Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 81, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Apr 4, 2008, 7:09 PM CDT for Chambers County, Lee County, Alabama. It was in force for 36 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 7:09 PM CDT (00:09 UTC)
- Expired
- Apr 4, 2008, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chambers County, AL, Lee County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:15 PM CDT | HAIL 1 | Opelika, AL | QUARTER SIZE HAIL WAS REPORTED AT THE EMERGENCY OPERATIONS CENTER IN OPELIKA. |
| Apr 4, 7:15 PM CDT | HAIL 1 | Opelika, AL | REPORTED AT THE EOC |
| Apr 4, 7:20 PM CDT | HAIL 1.75 | 3 Ne Opelika, AL | GOLFBALL SIZE HAIL FELL NEAR EXIT 66 ON INTERSTATE 85. |
| Apr 4, 7:20 PM CDT | HAIL 1.75 | 3 Ne Opelika, AL | REPORTED NEAR EXIT 66 OF INTERSTATE 85 |
| Apr 4, 7:30 PM CDT | FUNNEL CLOUD | 5 S Valley, AL | A FUNNEL CLOUD WAS OBSERVED BY VALLEY PD NEAR EXIT 70 ON INTERSTATE 85. |
| Apr 4, 7:30 PM CDT | TSTM WND DMG | 5 S Valley, AL | A FEW TREES WERE BLOWN DOWN BETWEEN OPELIKA AND VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 1:27 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 050009
TORBMX
ALC017-081-050045-
/O.NEW.KBMX.TO.W.0081.080405T0009Z-080405T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
EXTREME SOUTHEASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
NORTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF OPELIKA...
* UNTIL 745 PM CDT
* AT 709 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OPELIKA...MOVING
EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
BEANS MILL BY 720 PM CDT...
6 MILES NORTH OF BLEECKER BY 730 PM CDT...
THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3273 8548 3277 8512 3275 8512 3273 8510
3271 8510 3267 8507 3263 8507 3257 8504
3255 8546
TIME...MOT...LOC 0009Z 264DEG 26KT 3265 8534
$$
272 follow-up statements
000
WWUS54 KBMX 050020
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT FRI APR 4 2008
ALC017-081-050045-
/O.CON.KBMX.TO.W.0081.000000T0000Z-080405T0045Z/
LEE AL-CHAMBERS AL-
720 PM CDT FRI APR 4 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EXTREME
SOUTHEASTERN CHAMBERS AND NORTHEASTERN LEE COUNTIES...
AT 715 PM CDT...A FUNNEL CLOUD WAS REPORTED. THIS POSSIBLE TORNADO
WAS LOCATED NEAR BEANS MILL...OR ABOUT NEAR OPELIKA...MOVING EAST AT
30 MPH.
THE TORNADO WILL BE NEAR...
BLEECKER BY 730 PM CDT...
BARTLETTS FERRY DAM BY 740 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHEASTERN ALABAMA.
LAT...LON 3260 8538 3274 8539 3275 8533 3275 8526
3277 8512 3268 8509 3267 8507 3263 8507
3257 8504
TIME...MOT...LOC 0020Z 264DEG 26KT 3266 8524
$$
27000
WWUS54 KBMX 050033
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT FRI APR 4 2008
ALC017-081-050045-
/O.CON.KBMX.TO.W.0081.000000T0000Z-080405T0045Z/
LEE AL-CHAMBERS AL-
733 PM CDT FRI APR 4 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EXTREME
SOUTHEASTERN CHAMBERS AND NORTHEASTERN LEE COUNTIES...
AT 733 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR BARTLETTS FERRY DAM...OR ABOUT 12 MILES
SOUTHEAST OF CUSSETA...MOVING EAST AT 30 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3258 8511 3259 8528 3275 8533 3275 8523
3277 8513 3268 8509 3267 8507 3263 8507
3257 8504 3257 8510
TIME...MOT...LOC 0033Z 264DEG 26KT 3267 8513
$$
27What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 6:50 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 4, 6:50 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 650 PM CDT FRI APR 4 2008 .UPDATE...AVIATION DISCUSSION. .SHORT TERM...TONIGHT THROUGH SUNDAY. ONGOING ATTENTION TO SEVERE WEATHER WATCHES AND WARNINGS WILL RESULT IN A VERY SHORT DISCUSSION THIS AFTERNOON. LATEST FORECAST REFLECTS THE GFS MODEL OUTPUT...WHICH HAS MORE RAIN AND THUNDERSTORMS MOVING ACROSS THE NORTHERN HALF OF THE FORECAST AREA TONIGHT...WHILE SEVERE CONVECTION MOVES ACROSS EAST AND SOUTH COUNTIES THROUGH REMAINDER OF AFTERNOON. AREA WILL BEGIN TO DRY OUT BEHIND THE FRONT BY SATURDAY AFTERNOON. .LONG TERM...MONDAY THROUGH FRIDAY. NEXT WEATHER MAKER...SHORT-WAVE TROUGH AND APPROACHING COLD FRONT...WILL BEGIN TO AFFECT CENTRAL ALABAMA ON TUESDAY. THE FRONTAL BOUNDARY STALLS OVER THE AREA...AND WITH SOUTHWESTERLY FLOW ALOFT...CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE REMAINDER OF THE WEEK. && .AVIATION...00Z TAF DISCUSSION. THUNDERSTORMS WILL BE CONFINED TO THE MGM AND TOI AREAS THROUGH AT LEAST 04Z. HOWEVER...SHOWERS WILL BE POSSIBLE AT ALL TAF SITES THROUGH THE NIGHT...AS THE UPPER-LEVEL TROUGH OVER EXTREME EAST TEXAS MOVES EAST TO MISSISSIPPI BY 12Z. THERE ARE TWO MAIN SURFACE BOUNDARIES. LEADING BOUNDARY...ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...WILL REMAIN IN THE MGM AND TOI AREAS OVERNIGHT...WHILE A COLD FRONT MOVES SOUTH TO NEAR A TCL-BHM-ANB LINE AT 09Z...AND THROUGH TOI BY 18Z. IFR CIGS ARE EXPECTED NEAR THE COLD FRONT. CONDITIONS SHOULD IMPROVE SIGNIFICANTLY BY 18Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 55 63 45 77 47 / 100 30 10 10 10 ANNISTON 59 66 47 77 53 / 100 30 10 10 10 BIRMINGHAM 56 67 47 79 56 / 100 30 10 10 10 TUSCALOOSA 59 70 47 80 52 / 100 20 10 10 10 CALERA 59 68 48 78 53 / 100 30 10 10 10 AUBURN 60 67 50 76 58 / 80 70 10 10 10 MONTGOMERY 62 70 50 82 56 / 80 70 10 10 10 TROY 63 72 52 79 58 / 80 70 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 03
Hazardous weather outlook, Apr 4, 6:05 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 605 PM CDT FRI APR 4 2008 ALZ011>015-017>050-051130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 605 PM CDT FRI APR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE STORMS ARE STILL POSSIBLE ACROSS SOUTH-CENTRAL AND SOUTHEAST ALABAMA UNTIL ABOUT 9 PM. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. DUE TO THE FAIRLY SLOW MOVEMENT OF THIS SYSTEM...LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH UP TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. CREEKS AND STREAMS WILL RISE AND PONDING OF WATER IS EXPECTED ON AREA ROADWAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY THIS EVENING. 03
In the hours before
Local storm report, Apr 4, 4:55 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NW MILLTOWN 33.11N 85.55W
04/04/2008 E1.00 INCH CHAMBERS AL EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED IN THE ABANDA COMMUNITY.
&&Local storm report, Apr 4, 4:59 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL WADLEY 33.12N 85.57W
04/04/2008 E0.75 INCH RANDOLPH AL EMERGENCY MNGR
REPORTED IN THE CITY OF WADLEY
&&Local storm report, Apr 4, 5:17 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ROANOKE 33.15N 85.37W
04/04/2008 E0.75 INCH RANDOLPH AL EMERGENCY MNGR
REPORTED IN ROAKNOKE
&&Local storm report, Apr 4, 5:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM TSTM WND DMG ARLEY 34.08N 87.21W
04/04/2008 WINSTON AL EMERGENCY MNGR
TREES AND POWERLINES DOWN IN ARLEY...WITH A TREE DAMAGING
A MOBILE HOME AND A TREE DAMAGING A HOUSE. SIX HOMES WITH
SHINGLE DAMAGE...ONE GRAIN SILO TOP BLOWN OFF WITH THE
TOP OF THE SMALL STORAGE BUILDING NEXT TO IT BLOWN OFF.
&&
JWRIGHTLocal storm report, Apr 4, 6:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL WETUMPKA 32.54N 86.20W
04/04/2008 E0.88 INCH ELMORE AL AMATEUR RADIO
NICKEL SIZED HAIL IN THE REDLAND AREA
&&Local storm report, Apr 4, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL AUBURN 32.59N 85.48W
04/04/2008 E0.75 INCH LEE AL EMERGENCY MNGR
REPORTED IN THE CITY OF AUBURN
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:31 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 12 min |
| Apr 4, 8:28 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 10 hr |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.